New Mexico, 2014

Flash Flooding in New Mexico, September 21 to 23, 2014

September 21 to 23, 2014 · NWS EPZ · 5 events in 3 counties and zones

High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas and southwestern New Mexico. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas and southwestern New Mexico. A weak upper trough was moving into the southwestern U.S. which aided in providing lift to the region. Heavy rain caused several road closures and a vehicle to be washed away near Cliff and flooding in downtown Truth or Consequences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 21, 1:28 PM MST, 9 hours 46 minutes earlier.

Area forecast discussion, Sep 21, 1:28 PM MST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 PM MDT SUN SEP 21 2014

.SYNOPSIS...
A RETURN TO ACTIVE AND STORMY WEATHER FOR THE BORDERLAND THIS
EVENING THOUGH MONDAY AS INCREASED MOISTURE AND INCREASE FORCING
COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO. ON THE HEELS OF
RECENT HEAVY RAIN SOME OF THESE STORMS WILL LIKELY PRODUCE
LOCALIZED FLASH FLOODING WITH PERIODS OF HEAVY RAIN. THUS A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 PM MONDAY EVENING. FLOODING
ALONG DRAINAGES...SMALL STREAMS...ARROYOS AND LOW WATER CROSSINGS
IN POSSIBLE. A WEST FLOW WILL PUSH MUCH OF THE MOISTURE OUT OF THE
AREA FOR DRIER CONDITIONS TUESDAY THROUGH FRIDAY. TEMPERATURES
WILL RETURN TO SEASONAL VALUES FOR THE WEEK. ANOTHER CHANCE FOR
RAIN AND THUNDERSTORMS WILL OCCUR NEXT WEEKEND AS A STRONG PACIFIC
TROUGH SWINGS THROUGH.

&&

.DISCUSSION...
AM EPZ SOUNDING DIDN'T QUITE REFLECT IT...BUT MODELS INDICATE A
HEALTHY INCREASE IN MOISTURE AGAIN TODAY THROUGH MONDAY FROM BOTH
THE EAST AT LOW LEVELS AND THE SW AT UPPER LEVELS. PROG SOUNDINGS
DO SHOW AN INCREASE FROM 1.25" TO AROUND 1.60" OF PW. THERE ARE A
FEW FEATURES IN THE REGION THAT SHOULD AIDE WITH STORM DEVELOPMENT
THIS EVENING AND MONDAY. TO OUR SOUTHWEST IS A DISTURBANCE ALOFT
TRACKING NORTH AND AN MCV FROM AN OVERNIGHT CONVECTIVE COMPLEX
OVER NE SONORA. MODELS SHOW THIS TO SPARK STORMS AND RAIN OVER THE
WESTERN CWFA. TO OUR EAST A COOL FRONTAL BOUNDARY WILL SLOWLY
PRESS SOUTHWEST INTO THE CWFA THIS EVENING. MODELS ALSO KEY PCPN ON
THIS FEATURE. FINALLY THERE IS AN UPPER TROUGH THAT WILL TRACK W
TO E TO OUR NORTH MONDAY. MODEL QPF AND PCPN COVERAGE IS INCREASED
WITH ALL THESE FEATURES TONIGHT AND MONDAY. WITH ANTECEDENT
CONDITIONS AND THE PROSPECTS FOR MORE HEAVY RAIN A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 6PM MONDAY
EVENING. UNFORTUNATELY MODELS VARY WIDELY ON PCPN AMOUNTS AND
FAVORED LOCATIONS OF THE HEAVY PCPN BULLS-EYES...SO A BROADBRUSH
APPROACH WAS NECESSARY DUE TO UNCERTAINTY.

ONCE THE UPPER TROUGH PASSES EARLY TUESDAY...THE UPPER RIDGE WILL
SHIFT WEST WHICH SERVES TO TURN UPPER FLOW NORTHWEST. DRIER
CONTINENTAL AIR WILL MOVE BACK OVER THE REGION AS THE LOWER LEVELS
REMAIN MOIST. THIS WILL DECREASE RAIN AND STORM CHANCES AND
COVERAGE AS WELL AS REDUCE THE THREAT OF FLASH FLOODING RAIN
INTENSITIES. THE AIRMASS WILL BE ONLY MARGINALLY UNSTABLE EACH
AFTERNOON DUE TO DAYTIME HEATING AND THE PATTERN WILL REVERT BACK
TO TYPICAL SUMMER-LIKE MONSOON ACTIVITY WITH STORMS FAVORED OVER
ARES MOUNTAINS...ONLY SLIGHT CHANCE/ISOLATED COVERAGE OVER
LOWLANDS. WITH MORE SUN AND HIGH PRESSURE OVER THE REGION
TEMPERATURES SHOULD REBOUND TO SEASONAL NORMALS.

WE NEXT WILL WATCH THE NEXT PACIFIC TROUGH TO SWING ACROSS THE
WESTERN U.S. NEXT WEEKEND. IT IS A DEEP SYSTEM WHICH LOOKS TO PASS
OVER THE FOUR CORNERS AS A CLOSED LOW SATURDAY-SUNDAY. AT THE SAME
TIME ANOTHER E PAC TROPICAL SYSTEM...RACHEL...MAY BE PUMPING
MOISTURE INTO OUR AREA. IF THE SWEEPING TROUGH CAN PHASE THE
MOISTURE INTO IT...WE COULD SEE SOME STRONG STORMS SAT-SUN.

&&

.AVIATION...VALID 22/00Z - 23/00Z...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN...INCLUDING DESERT
MOUNTAIN RANGES...WILL CONVERGE ON THE RIO GRANDE VALLEY THIS
EVENING. DEEP SUBTROPICAL MOISTURE CONTINUES TO MOVE INTO THE AREA
ALOFT...ROTATING AROUND A WEAK RIDGE THAT IS ROUGHLY OVERHEAD OR
JUST SOUTH OF THE AREA. MEANWHILE...AN UPPER LOW MOVING INTO THE
NORTHERN ROCKIES TOMORROW WILL DRAG AN UPPER LEVEL TROUGH ACROSS THE
AREA. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT...WITH A RESURGENCE AGAIN TOMORROW.

EXPECT VFR CONDITIONS TO PREVAIL FOR THE REMAINDER OF THE
AFTERNOON... WITH BRIEF IFR IN THUNDERSTORMS...AND MVFR LINGERING IN
THEIR WAKE LATE TONIGHT INTO EARLY TOMORROW MORNING.

SCATTERED THUNDERSTORMS WITH BRIEF IFR CONDITIONS ARE EXPECTED AGAIN
ON MONDAY...WITH CEILINGS HOVERING AROUND MVFR.

25-HARDIMAN

&&

.FIRE WEATHER...
UPPER LEVEL MOISTURE WILL CONTINUE TO ROTATE IN FROM THE SOUTH...
AROUND A WEAK SUBTROPICAL RIDGE WHICH IS LOCATED NEARLY OVERHEAD.
MEANWHILE AN UPPER LEVEL LOW OVER NEVADA WILL TRACK ACROSS THE
NORTHERN ROCKIES TOMORROW...WITH AN ASSOCIATED TROUGH SCRAPING BY
TO OUR NORTH. THIS...COMBINED WITH THE ABUNDANT MOISTURE...WILL
LEAD TO NUMEROUS THUNDERSTORMS TONIGHT AND THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS EXPECTED...ALONG WITH LOCALIZED
FLOODING.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH TUESDAY AS
CLOUD AND PRECIP COVERAGE INCREASES. THUNDERSTORMS WILL BECOME
MORE ISOLATED TUESDAY THROUGH FRIDAY...WITH A POSSIBLE SIGNIFICANT
UP-TICK NEXT WEEKEND AS A STRONGER TROUGH MOVES IN FROM THE WEST.

RELATIVE HUMIDITY...SOIL AND FUEL MOISTURE WILL REMAIN HIGH
THROUGH THE PERIOD.

25-HARDIMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  81  65  85  64 /  70  60  40  10  10
SIERRA BLANCA           62  76  61  80  58 /  70  70  40  10  10
LAS CRUCES              66  80  63  83  62 /  70  50  40  10  10
ALAMOGORDO              65  80  63  85  62 /  70  70  40  10  10
CLOUDCROFT              49  60  48  66  46 /  70  70  50  30  20
TRUTH OR CONSEQUENCES   62  80  61  84  61 /  50  50  30  10  10
SILVER CITY             61  77  59  82  58 /  60  50  40  20  20
DEMING                  64  82  63  86  61 /  60  50  40  10  10
LORDSBURG               65  84  64  87  62 /  60  40  30  10  10
WEST EL PASO METRO      68  82  66  85  65 /  70  60  40  10  10
DELL CITY               64  80  63  82  60 /  70  70  40  10  10
FORT HANCOCK            68  82  66  86  62 /  70  70  30  10  10
LOMA LINDA              62  75  61  80  59 /  70  60  40  10  10
FABENS                  67  84  64  88  61 /  70  60  40  10  10
SANTA TERESA            66  81  65  84  63 /  70  60  40  10  10
WHITE SANDS HQ          65  79  64  83  61 /  60  60  40  10  10
JORNADA RANGE           63  82  61  85  58 /  60  50  40  10  10
HATCH                   64  80  62  83  59 /  60  50  40  10  10
COLUMBUS                66  84  64  84  62 /  70  50  40  10  10
OROGRANDE               66  79  64  83  62 /  70  60  40  10  10
MAYHILL                 54  68  53  73  51 /  70  70  50  30  20
MESCALERO               55  70  53  76  52 /  70  70  40  30  20
TIMBERON                54  68  53  72  52 /  70  80  50  20  20
WINSTON                 55  73  54  77  53 /  70  60  40  30  20
HILLSBORO               61  75  58  80  57 /  70  50  40  20  10
SPACEPORT               62  80  61  85  60 /  60  60  30  10  10
LAKE ROBERTS            57  77  56  81  54 /  70  60  40  20  20
HURLEY                  63  79  61  82  59 /  60  50  40  20  20
CLIFF                   60  83  58  86  56 /  60  40  30  20  10
MULE CREEK              53  81  52  83  50 /  70  50  30  20  10
FAYWOOD                 63  78  61  79  58 /  70  50  40  20  10
ANIMAS                  64  84  64  88  63 /  70  40  30  30  10
HACHITA                 63  83  62  86  60 /  70  40  40  20  10
ANTELOPE WELLS          61  82  60  88  59 /  70  40  40  30  10
CLOVERDALE              62  82  61  86  59 /  70  50  40  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR TXZ418>424.

&&

14/25
Hazardous weather outlook, Sep 21, 10:00 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN SEP 21 2014

NMZ401>417-TXZ418>424-221700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1100 AM MDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOISTURE ON THE RISE AGAIN TODAY AS BOTH LOW LEVELS AND MID LEVELS
IMPORT ADDITIONAL MOISTURE INTO THE BORDERLAND. IN ADDITION...A
NUMBER OF FEATURES...DISTURBANCE...TROUGH...FRONT...WILL MOVE
INTO THE AREA TO HELP CREATE INSTABILITY AND LIFT. THE RESULTS
SHOULD BE A SHARP INCREASE IN SHOWER AND STORM ACTIVITY ACROSS ALL
OF SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. WITH DEEP
MOISTURE AND SLOW STORM MOTION...HEAVY RAIN IS EXPECTED. SATURATED
GROUND FROM RECENT EXCESSIVE RAINFALL MEANS QUICK RUNOFF OF
RAINFALL WITH INCREASED POTENTIAL FOR FLASH FLOODING. STREAMS...
CREEKS...WASHES...AND ARROYOS WILL BE QUICK TO RUN. LOW LYING
AND FLOOD PRONE AREAS WILL BE QUICK TO FILL. A FLASH FLOOD WATCH
IS AGAIN IN EFFECT FOR ALL BUT THE BOOTHEEL UNTIL 6AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING CONTINUES MONDAY AS THE FRONT STALLS
OVER THE REGION AND AN UPPER TROUGH PASSES TO OUR NORTH. DRYING
ALOFT BEHIND THE PASSING TROUGH ON TUESDAY AND A LACK OF FOCUS
FEATURES SHOULD MEAN A SHARP REDUCTION IN RAIN AND STORM CHANCES
AND COVERAGE TUESDAY THROUGH FRIDAY. DURING THIS PERIOD WE SHOULD
SEE THE TYPICAL PATTERN OF ISOLATED TO SCATTERED MOUNTAIN STORMS
FOLLOWED LATER IN THE DAY BY ISOLATED LOWLAND STORMS. SATURDAY WE
WATCH ANOTHER PACIFIC TROUGH INBOUND FROM THE WEST THAT LOOKS TO
SPARK A PERIOD OF INCREASED STORMS SATURDAY AFTERNOON THROUGH
SUNDAY AS IT PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

The radar

The Holloman AFB radar (KHDX), 116 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
September 21, 11:14 PM MST to September 22, 2:00 AM MST
Where
Sierra County, 3.33 mi NNW of Arrey to 3.94 mi S of Arrey
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.897, -107.342

The Sierra County Newspaper reported Canal Road at Trujillo Creek was closed by the Arrey Fire Department due to flooding. The Little Greenhorn Creek was also flooding onto Highway 187 south of the Hillsboro Interstate 25 exit.

Flash Flood, Grant

When
September 22, 3:20 AM MST to 5:00 AM MST
Where
Grant County, 2.21 mi NW of Cliff to 1.4 mi SW of Cliff
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.993, -108.646

Grant County 911 reported a flash flood near Bear Creek off of Highway 211. A Chevrolet Prism was pushed off the road and into the creek on Highway 211. The woman was able to escape her vehicle and get to safety, but the vehicle was found a half mile down from the highway in a wash and was totaled.

Flash Flood, Sierra

When
September 22, 12:22 PM MST to 3:00 PM MST
Where
Sierra County, 3.43 mi N of Arrey to 3.78 mi NNE of Arrey
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.900, -107.326

The Truth or Consequences Herald reported that Highway 187 between mile markers 15 and 23 was impassable.

Flash Flood, Dona Ana

When
September 22, 4:06 PM MST to 5:15 PM MST
Where
Dona Ana County, 3.7 mi W of Dona Ana to 5.17 mi SSW of Mesilla
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.373, -106.893

Dona Ana 911 reported numerous roads flooded around Las Cruces including the intersection of Park Hill Drive and Del Rey. A storm survey performed by the office confirmed about 8 houses which had water run through them, fences knocked down and roads washed out around Rocky Canyon Trail and Shalem Colony Trail area. One of the houses had water up to 3 feet deep inside. Reports of over 2 inches of rain in less than 30 minutes were received around the Dona Ana and extreme north Las Cruces areas.

Flash Flood, Sierra

When
September 23, 1:18 AM MST to 2:15 AM MST
Where
Sierra County, 1.43 mi NW of Truth Or Consequence to 1.73 mi SSE of Williamsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.142, -107.270

Numerous roads in Truth or Consequences were flooded as well as the Animas Creek. No water made it into the stores around the downtown area however.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542909, 542911, 542915, 542916, 543333.